Hail, Saratoga
- When
- June 6, 12:49 PM EST
- Where
- Saratoga County, 2.87 mi ESE of Gurn Spg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.150, -73.680
One inch hail observed at Ballard Corners.
Scattered showers and thunderstorms developed within the proximity of an upper-level low pressure system off the coast of New England. 50 inches).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Scattered showers and thunderstorms developed within the proximity of an upper-level low pressure system off the coast of New England. Hail fell out of many of these storms and ranged from pea size (around 0.25 inches) to as large as ping-pong balls (1.50 inches). In some locations, hail fell long enough to accumulate on ground surfaces.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 6, 12:40 PM EST, 9 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 140 PM EDT Tue Jun 6 2023 .SYNOPSIS... A low pressure system and a cold front will bring some showers and thunderstorms to eastern New York and western New England today into tonight. The unsettled weather continues Wednesday into Thursday with scattered showers due to an upper low over northern New England. Temperatures will run cooler than normal to close the week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Smoke and haze over the region with a few isolated showers and thunderstorms forming. Showers and thunderstorms track south through the afternoon and evening. Temperatures will hold near current forecasted highs in the 60s to lower 70s. Midlevel lapse rates are steep and CAPEs could approach 1000 j/kg in some areas but shear is weak. Some dry air at low level and midlevels could enhance downdrafts in deeper thunderstorms. Some hail is possible as well. SPC has much of our area in a marginal risk for severe thunderstorms, so an isolated damaging wind gust or large hail is possible. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... Tonight...Any convection should weaken with the loss of the diurnal heating. In the cyclonic flow, isolated to scattered showers will linger and it will be cool. Lows fall back into the 40s with a few upper 30s over the eastern Catskills. Wednesday the upper low moves over Northern New England. Heights fall a couple STDEVs below normal with H850 temps -1 to -2 STDEVS below normal. The cyclonic vorticity with the mid and upper level low will focus some scattered showers. It will be cool with temps in the upper 50s over the northern zones to the lower 70s in the mid Hudson Valley. Overall, highs will be about 5-7 degrees below normal. Wed night through Thursday more coolish weather will impact the forecast area for June with isolated to scattered showers Wed evening with the coverage becoming less overnight. Lows will again be in the 40s. Thursday, expect showers to ignite timed to the diurnal heating with the closed/cutoff low hanging on over Maine. Highs will struggle to clear the 60s with 50s over the mtns. The rainfall is much needed after an anomalously dry May. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Unsettled weather and normal to cooler than normal temperatures can be expected during the long-term forecast period. Global deterministic models and ensembles continue to advertise a large mid- upper trough over the Northeast U.S. late week. While this feature will slowly slide off/depart to the east late week into the weekend, it will bring chances for diurnal showers and maybe a few thunderstorms. Sunday into the early parts of next week, forecast models are suggesting a more widespread chance for rain (showers and perhaps thunder) as a cold front approaches and moves over the area. As highlighted earlier, temperatures are expected to run near normal to cooler than normal levels during the period thanks to the mid- upper trough that will be in place. High temperatures on Friday are expected to be in the 60s areawide with areas along the river valleys near 70F. Saturday through Tuesday, highs are expected to be mainly in the mid 70s along the river valleys (60s higher elevations). Overnight low temperatures will mainly be in the 40s and 50s about the area during this period. && .AVIATION /18Z TUESDAY THROUGH SATURDAY/... Scattered showers/thunderstorms will affect areas mainly near and east of the Hudson River through sunset, with brief periods of IFR Vsbys possible. Some of the thunderstorms could contain gusty winds and small hail. Outside of any showers/thunderstorms, smoke/haze will keep Vsbys mainly MVFR through this evening across the region as smoke from eastern Canadian wildfires continues to stream into the region. Vsbys may improve later tonight into Wednesday morning from north to south. Some patchy fog could form tonight as breaks in the clouds develop, especially within any areas which receive afternoon shower/storms. This could lead to periods of IFR Vsbys/Cigs, with best chances at KGFL and KPSF. Winds will be west to northwest at 5-10 KT through sunset, then shift into the north at generally less than 8 KT tonight. Winds will be north to northwest at 8-12 KT Wednesday, with a few gusts of 15-20 KT possible by early afternoon. Outlook... Wednesday Night: Moderate Operational Impact. Chance of SHRA. Thursday: Moderate Operational Impact. Likely SHRA. Thursday Night: Low Operational Impact. Slight Chance of SHRA...TSRA. Friday: Moderate Operational Impact. Chance of SHRA...TSRA. Friday Night: Moderate Operational Impact. Chance of SHRA. Saturday: Moderate Operational Impact. Chance of SHRA...TSRA. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Wasula NEAR TERM...NAS SHORT TERM...Wasula LONG TERM...Evbuoma AVIATION...KL
Hazardous Weather Outlook National Weather Service Albany NY 432 AM EDT Tue Jun 6 2023 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-071100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 432 AM EDT Tue Jun 6 2023 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York and southern Vermont. .DAY ONE...Today and tonight. There is a chance of mainly non severe thunderstorms this afternoon into the early evening. Some of the thunderstorms will have small hail a half an inch in diameter or less and gusty winds 35 to 50 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Albany NY
1248 PM EDT Tue Jun 6 2023
NYZ042-043-061715-
Northern Washington NY-Northern Warren NY-
1248 PM EDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of northeastern Warren
and northwestern Washington Counties through 115 PM EDT...
At 1248 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bolton Landing, or 10 miles northeast of Warrensburg, moving south at
15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bolton Landing, Bolton, Shelving Rock, North Bolton, Pilot Knob and
Hogtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4366 7373 4370 7357 4354 7344 4349 7367
TIME...MOT...LOC 1648Z 340DEG 12KT 4363 7363
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
PicardSpecial Weather Statement
National Weather Service Albany NY
103 PM EDT Tue Jun 6 2023
NYZ039-040-049-050-061730-
Southern Fulton NY-Eastern Schenectady NY-Montgomery NY-
Southern Saratoga NY-
103 PM EDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of north central
Schenectady, southeastern Fulton, southwestern Saratoga and east
central Montgomery Counties through 130 PM EDT...
At 103 PM EDT, Doppler radar was tracking a strong thunderstorm near
Broadalbin, or 7 miles northeast of Amsterdam, moving southeast at 20
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glenville, Galway, Pattersonville-Rotterdam Junction, Charlton,
Beyers Corners, Hoeseville, Bunn Corners, Cummings Corners, Lower
Corners, Fairweather Corners, Steele Corners, Hoffmans, Honeywell
Corners, West Charlton, Mills Corners, Holbrook Corners, Harmony
Corners, O'brien Corners, Shuttleworth Corners and Pattersonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4306 7417 4308 7411 4295 7390 4287 7408
4289 7409 4289 7410
TIME...MOT...LOC 1703Z 325DEG 16KT 4303 7412
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
PicardSpecial Weather Statement
National Weather Service Albany NY
131 PM EDT Tue Jun 6 2023
NYZ041-084-061800-
Southern Washington NY-Northern Saratoga NY-
131 PM EDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of east central
Saratoga and southwestern Washington Counties through 200 PM EDT...
At 130 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Greenwich, or 8 miles northeast of Saratoga
Springs, moving southeast at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greenwich, Gates, Northumberland, Schuylerville, Victory, Bacon Hill,
Clarks Mills, Coveville, Grangerville, Victory Mills, Middle Falls,
Thomson, Callahans Corners, Bald Mountain, Starks Knob and Fort
Miller.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4314 7368 4318 7361 4307 7343 4299 7360
TIME...MOT...LOC 1730Z 326DEG 15KT 4313 7362
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
PicardThe Albany radar (KENX), 70 km away, was scanning. The volume nearest the first event began at 17:51 UTC.
12 hail, 1 lightning. Local standard time, as filed.
One inch hail observed at Ballard Corners.
Hail of various sizes occurred in Schuylerville based on pictures. Some were slightly greater than 1 inch.
Picture confirmed at least 1 inch hail with some slightly larger in Wilton.
Several reports and pictures of at least 1 inch in diameter hail in Greenfield Center with some slightly larger up to 1.50 inches.
Multiple reports and pictures of hail around or slightly greater than 1 inch in diameter in Saratoga Springs.
Penny size hail fell in Malta Ridge.
Around 1 inch hail fell in Pittstown.
Hail around 1 inch in diameter fell in Grafton.
Penny sized hail fell in Berlin.
One inch diameter hail fell in Hagaman.
Hail of at least one inch in diameter was reported in Corinth.
A lightning bolt struck through a big oak tree off of Barringer Road in the Village of Ilion.
One inch hail fell in Chatham.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105641, 1105640, 1105666, 1105667, 1105668, 1105676, 1105677, 1105679, 1105680, 1105686, 1105693, 1105695, 1105698.